Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Memphis, TN

January 3, 2000Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jan 3, 2000, 8:02 AM CST for Clay County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 8:02 AM CST (14:02 UTC)
Expired
Jan 3, 2000, 8:35 AM CST
In force
33 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Clay County, AR

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 7:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMEM 031401
SVRMEM
ARC021-031435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
802 AM CST MON JAN 3 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS

* UNTIL 835 AM CST

* AT 759 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS MOVING OUT OF
RANDOLPH COUNTY INTO WESTERN CLAY COUNTY NEAR SUCCESS. THE STORMS
WERE MOVING NORTHEAST AT 55 MPH AND WILL AFFECT SUCCESS...CORNING
AND KNOBEL BY 815 AM.

* THESE STORMS HAVE PRODUCED WIND DAMAGE IN RANDOLPH COUNTY BETWEEN
730 AND 800 AM.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 2:50 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 3, 2:50 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 AM CST MON JAN 3 2000

ANOTHER INTERESTING FORECAST. LOW PRESSURE CURRENTLY CENTERED
NEAR DFW WITH WARM FRONT ALONG MO-AR BORDER AND THEN
NORTHEASTWARD ALONG THE OHIO RIVER. TEMPERATURES IN THE MIDDLE
AND UPPER 60S TO THE SOUTH OF THE FRONT...BUT IN THE 30S
ACROSS MUCH OF MO AND IL. OF COURSE...IN JANUARY...THIS MEANS
TROUBLE. PLENTY OF VERTICAL SHEAR...FORECAST CAPES AROUND
1000...LIFTED INDICES OF -2 TO -4. EXPECT THUNDERSTORMS TO
DEVELOP IN WARM SECTOR AHEAD OF COLD FRONT AS SURFACE LOW
MOVES INTO MO AND IL BY EVENING. AGREE WITH SPC MODERATE RISK
FOR TODAY. COULD SEE SOME DEVELOPMENT AS EARLY AS LATE
MORNING...BUT BEST POTENTIAL WITH POSSIBLE SQUALL LINE DURING THE
AFTERNOON ACROSS CWA. WILL WORD AS POSSIBLY SEVERE IN ALL ZONES FIRST
PERIOD. HEAVY RAIN ALSO POSSIBLE...BUT ONLY HAD A FEW COUNTIES IN NE
AR GET HEAVY RAIN OVERNIGHT...SO WILL FOREGO FLASH FLOOD WATCH AT
THIS TIME. WINDS IN BREEZY/WINDY CATEGORIES THROUGH TUESDAY.

MODELS HAVE FRONT NEAR MS RIVER BY 04/00Z...AND EXPECT SQUALL
LINE TO BE WELL AHEAD OF THIS. WILL MENTION EVENING SHOWERS
AND THUNDERSTORMS MOST AREAS...BUT WILL FOREGO SEVERE WORDING
FOR NOW IN SECOND PERIOD. MOST PRECIP SHOULD BE OUT OF CWA BY
MIDNIGHT. MAY SEE SOME TEMPORARY CLEARING OVERNIGHT IN THE DRY
SLOT...BUT COLD ADVECTION AND WRAP-AROUND CLOUDINESS SHOULD
MAKE TUESDAY CLOUDY...COLD AND UNCOMFORTABLE. NOT EXPECTING
ANY PRECIPITATION DURING THE DAY TUESDAY. CLEARING TUESDAY
NIGHT AND WEDNESDAY WILL BE SHORT-LIVED AS NEXT SYSTEM
APPROACHES ON THURSDAY.

TEMPERATURE FORECAST WILL BE ROUGH ALSO. MANY AREAS ALREADY
WITHIN 5-8 DEGREES OF MAX TEMP RECORDS. WILL MAKE LAST MINUTE
DECISION ON WHETHER TO FORECAST RECORD HIGHS. DON'T SEE MANY
BREAKS IN THE CLOUDS...BUT AN HOUR OR TWO OF SUNSHINE WILL BE
ENOUGH. OVERNIGHT TONIGHT AND TUESDAY TEMPERATURES WILL DEPEND
ON POSITION OF FRONT. COLD AIR WILL BE LAGGING FRONT SOMEWHAT.
CALENDAR DAY HIGHS FOR TUESDAY LIKELY TO BE AT 04/06Z. WILL GO
CLOSE TO 3 HOURLY FWC GUIDANCE TEMPS FOR LOWS...WITH ONLY A
FEW DEGREES RECOVERY DURING THE DAY...IF THAT. TUESDAY NIGHT
WILL BE COLDEST OF THIS SHOT.

EXTENDED...AS MENTI.ONED ABOVE...NEXT SYSTEM APPROACHES ON
THURSDAY...WITH A CHANCE OF RAIN BY EVENING. FOR NOW...WILL
HOLD THURSDAY NIGHT TEMPS ABOVE FREEZING AND KEEP ALL
PRECIPITATION LIQUID. 10

.MEM...NONE

In the hours before

Special weather statement, Jan 3, 4:31 AM CST, 3 hours 31 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-030-031-TNZ001>004-019>021-048>054-088>092-031800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CST MON JAN 3 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE IN MEMPHIS TENNESSEE...INCLUDING WEST TENNESSEE...NORTH
MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOT HEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH MISSISSIPPI AND THE SOUTHERN HALF OF WEST TENNESSEE...SOUTH OF
A DYERSBURG...TO JACKSON...TO LEXINGTON LINE. THIS INCLUDES THE
CITIES OF DYERSBURG...JACKSON...MEMPHIS...OXFORD AND TUPELO.

OUTSIDE OF THE MODERATE RISK AREA...THE REMAINDER OF WEST
TENNESSEE...EAST ARKANSAS AND THE MISSOURI BOOT HEEL HAVE A SLIGHT
RISK OF SEVERE WEATHER. THIS INCLUDES THE CITIES OF JONESBORO AND
BLYTHEVILLE.

EARLY THIS MORNING...LOW PRESSURE WAS CENTERED OVER SOUTHEAST
OKLAHOMA...WITH A COLD FRONT TRAILING INTO CENTRAL TEXAS. THE LOW
PRESSURE CENTER WILL MOVE INTO MISSOURI AND ILLINOIS THIS EVENING.
THUNDERSTORMS HAVE ALREADY DEVELOPED IN ADVANCE OF THIS SYSTEM ALONG
THE OKLAHOMA...ARKANSAS BORDER...WITH ADDITIONAL STORMS EXPECTED TO
DEVELOP OVER NORTH TEXAS DURING THE MORNING. THESE STORMS WILL
APPROACH EAST ARKANSAS BY LATE MORNING...AND MOVE INTO NORTH
MISSISSIPPI AND WEST TENNESSEE BY EARLY AFTERNOON. THE STORMS SHOULD
MOVE OUT OF THE AREA THIS EVENING.

DAMAGING WINDS ARE THE MAIN THREAT WITH THESE STORMS...BUT TORNADOES
ARE ALSO POSSIBLE WITH THESE STORMS. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE LATE THIS MORNING AND EARLY AFTERNOON ACROSS EAST
ARKANSAS AND THE MISSOURI BOOT HEEL...AND DURING THE AFTERNOON
ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS MORNING AND DURING THE
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:07 PM CSTSevere Thunderstorm WarningMEGMississippi33 min
Jan 3, 7:16 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph34 min
Jan 3, 12:09 PM CSTSevere Thunderstorm WarningMEGCraighead, Lawrence31 min
Jan 3, 12:35 PM CSTSevere Thunderstorm WarningMEGGreene35 min
Jan 3, 12:57 PM CSTSevere Thunderstorm WarningMEGClay33 min
Jan 3, 1:10 PM CSTTornado WarningMEGGreene35 min
Jan 3, 1:17 PM CSTTornado WarningMEGCraighead33 min
Jan 3, 1:27 PM CSTTornado WarningMEGClay33 min
Jan 3, 1:36 PM CSTSevere Thunderstorm WarningMEGPoinsett34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.